x
Breaking News
More () »

Spokane's Leading Local News: Weather, Traffic, Sports and more | Spokane, Washington | KREM.com

Three Spokane officers sent to hospital for potential Fentanyl exposure

It happened when the officers went to check on a man who was seen slumped over his steering wheel for several hours and they found pills on his person.

SPOKANE, Wash — Three Spokane police officers were sent to the hospital on Jan. 31 after they thought they were exposed to Fentanyl, according to a press release.

Spokane Police Officer John O’Brien said it happened around noon when the officers went to check on a man who was seen slumped over his steering wheel for several hours in the area of 400 West Joseph Avenue. Two field-training officers, each with a new recruit, were sent to the scene, O’Brien said.

The 29-year-old man had an outstanding warrant for his arrest and while he was being taken into custody officers found numerous pills that looked like Oxycodone, according to O’Brien. One officer and his partner transported the man to jail while the others took the pills to evidence.

O’Brien said while storing the pills at the evidence facility, one officer started having difficulty breathing and medics were requested. Officers administered two applications of NARCAN and moved outside to the fresh air. Both were treated on scene then taken to the hospital as a precaution, O’Brien said.

Spokane Fire Department personnel placed the pills into a container for storage, according to O’Brien.

The recruit officer who took the arrestee to jail request medics to evaluate the subject for potential adverse reactions to the pills. He did not require further treatment, according to O’Brien. The recruit officer was taken to the hospital as a precaution, O’Brien said.

The involved officers were treated and released. O’Brien said it appears the exposure will not have any long term affects.

O’Brien said even though the officers wore gloves and were in a large facility they were still affected by the unknown substance. He said they experienced difficulty breathing, light-headedness and confusion.

According to the press release, Fentanyl is a potent, synthetic opioid that is 100 times more potent than morphine. Doses as small as 2 mg can be fatal even when airborne or when touched or absorbed through the skin.